A little tricky question to solve.. - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 07-02-2011
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 1
Threads: 1
Thanked 8 Times in 2 Posts
Reputation: 18
Wink A little tricky question to solve..

A 45-year-old man comes to the physician because of increased frequency of urination. Neurologic examination shows generalized confusion and he is disoriented. He is 177 cm (5 ft 10 in) tall and weighs 109 kg (240 lb); BMI is 34 kg/m2. Physical examination shows centrally distributed fat. Urinalysis shows 3+ glucose and is negative for ketones. Which of the following laboratory findings in serum is most likely in this patient?

A. Decreased concentration of C-peptide.
B. Decreased pH
C. Increased antibodies againts islet cell proteins.
D. Increased concentration of b-hydroxybutyrate.
E. Increased osmolarity.
Reply With Quote Quick reply to this message
The above post was thanked by:
drgabroomunda (07-03-2011), INCOGNITO (07-02-2011), jahn77 (07-02-2011), Mashee (07-02-2011), usluipek (07-02-2011)



  #2  
Old 07-02-2011
Mashee's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 147
Threads: 9
Thanked 100 Times in 61 Posts
Reputation: 110
Default

is it E???
Reply With Quote Quick reply to this message
The above post was thanked by:
dr.Hanief (07-02-2011)
  #3  
Old 07-02-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 852 Times in 478 Posts
Reputation: 862
Default

Quote:
Originally Posted by dr.Hanief View Post
A 45-year-old man comes to the physician because of increased frequency of urination. Neurologic examination shows generalized confusion and he is disoriented. He is 177 cm (5 ft 10 in) tall and weighs 109 kg (240 lb); BMI is 34 kg/m2. Physical examination shows centrally distributed fat. Urinalysis shows 3+ glucose and is negative for ketones. Which of the following laboratory findings in serum is most likely in this patient?

A. Decreased concentration of C-peptide.
B. Decreased pH
C. Increased antibodies againts islet cell proteins.
D. Increased concentration of b-hydroxybutyrate.
E. Increased osmolarity.
E. Incr. Osmolarity.

A) C-petide = insulin. In T2 DM, it should be increased.
B) Dec. pH usually in this case do to ketosis, but since his urine is negative, we'll presume this isn't it
C) AB against islets = T1 DM
D) Inc. Conc of B-OHB (adipose break down), but corresponding ketone bodies is down.. so I dont think this is it..
E. Incr. Osmolarity (hyperglycemia induced)
__________________
PGY-3
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
The above post was thanked by:
dr.Hanief (07-02-2011), drgabroomunda (07-03-2011), pass7 (07-02-2011)
 
  #4  
Old 07-02-2011
pnreddy's Avatar
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 76
Threads: 3
Thanked 48 Times in 35 Posts
Reputation: 58
Default

[QUOTE=dr.Hanief;50832]A 45-year-old man comes to the physician because of increased frequency of urination. Neurologic examination shows generalized confusion and he is disoriented. He is 177 cm (5 ft 10 in) tall and weighs 109 kg (240 lb); BMI is 34 kg/m2. Physical examination shows centrally distributed fat. Urinalysis shows 3+ glucose and is negative for ketones. Which of the following laboratory findings in serum is most likely in this patient?

A. Decreased concentration of C-peptide.
B. Decreased pH
C. Increased antibodies againts islet cell proteins.
D. Increased concentration of b-hydroxybutyrate.
E. Increased osmolarity.
it is type 2 diabetes with the person suffering from its complication of hyperosmolar non ketotic coma which explains the neurologic symptoms and my the answr is E
Reply With Quote Quick reply to this message
The above post was thanked by:
dr.Hanief (07-02-2011), drgabroomunda (07-03-2011), usluipek (07-02-2011)
  #5  
Old 07-02-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 124
Threads: 5
Thanked 204 Times in 70 Posts
Reputation: 214
Default Ans.

E.Increased osmolarity.
The patient is suffering Hyperosmolar nonketotic diabetic coma. That explains the confusion, the increased urination, glucose in urine without ketones.
Hyperosmolar nonketotic diabetic coma is a complication of diabetes mostly seen in type 2 diabetes, which would correlate to the central distributed obesity and his age.
Reply With Quote Quick reply to this message
The above post was thanked by:
dr.Hanief (07-02-2011), drgabroomunda (07-03-2011)
  #6  
Old 07-02-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,263 Times in 881 Posts
Reputation: 3273
Default

Urinalysis shows 3+ glucose and is negative for ketones.
E. Increased osmolarity.
Reply With Quote Quick reply to this message
  #7  
Old 07-02-2011
qurat21's Avatar
USMLE Forums Master
 
Steps History: 1 + CK
Posts: 623
Threads: 62
Thanked 288 Times in 186 Posts
Reputation: 298
Default

the ans is E osmotic diuresis
Reply With Quote Quick reply to this message
  #8  
Old 07-02-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 26
Threads: 0
Thanked 5 Times in 5 Posts
Reputation: 15
Default d

Quote:
Originally Posted by dr.Hanief View Post
A 45-year-old man comes to the physician because of increased frequency of urination. Neurologic examination shows generalized confusion and he is disoriented. He is 177 cm (5 ft 10 in) tall and weighs 109 kg (240 lb); BMI is 34 kg/m2. Physical examination shows centrally distributed fat. Urinalysis shows 3+ glucose and is negative for ketones. Which of the following laboratory findings in serum is most likely in this patient?

A. Decreased concentration of C-peptide.
B. Decreased pH
C. Increased antibodies againts islet cell proteins.
D. Increased concentration of b-hydroxybutyrate.
E. Increased osmolarity.
answer is E. Increased osmalarity due to type II DM
Reply With Quote Quick reply to this message



Reply

Tags
Biochemistry-, Endocrine-, Pathology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
question help: diabetic foot related question dezirablize USMLE Step 2 CK Forum 5 01-15-2015 02:42 PM
Tricky Question; Drug causing this baby problem cordoba USMLE Step 1 Forum 5 05-09-2013 12:37 PM
Is it useful to solve all the NBME test to ace the exam or it will be waste of money MedicalDR14 USMLE Step 1 Forum 6 11-15-2010 01:31 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)